April 24, 2024

The Pill increases risk of depression amongst young women by 130%

According to a recent study in the journal Epidemiology and Psychiatric Sciences, women using birth control pills may have as much as 130% increased risk for depression, particularly in the first two years of oral contraceptive use.  

The possibility that the Pill might have negative effects on mental health and even lead to depression has long been discussed. Although many women choose to stop using the Pill because of its influence on their moods, until now the picture emerging from research has not been straightforward.

This study is one of the largest and widest-ranging to date, following more than a quarter of a million women from UK Biobank from birth to menopause.

The researchers collected data about women’s use of contraceptive pills, the time at which they were first diagnosed with depression and when they first experienced symptoms of depression without receiving a diagnosis. The method of contraception studied was combined contraceptive pills, which contain progestogen, a compound resembling the hormone progesterone, and oestrogen. Progestogen prevents ovulation and thickens the cervical mucus to prevent sperms from entering the uterus, while oestrogen thins the uterine lining to hinder the implantation of a fertilised egg.

According to the study, women who began to use contraceptive pills as teenagers had a 130% higher incidence of symptoms of depression, while the corresponding increase among adult users was 92%.

“The powerful influence of contraceptive pills on teenagers can be ascribed to the hormonal changes caused by puberty. As women in that age group have already experienced substantial hormonal changes, they can be more receptive not only to hormonal changes but also to other life experiences,” says Therese Johansson of Uppsala University, one of the authors.

The researchers were also able to see that the increased incidence of depression declined when the women continued to use contraceptive pills after the first two years. However, teenage users of contraceptive pills still had an increased incidence of depression even after stopping using the pill, which was not observed in adult users of contraceptive pills.

The findings of the study point to a need for healthcare professionals to be more aware of possible links between different systems in the body, such as depression and the use of contraceptive pills. The researchers conclude that it is important for care providers to inform women who are considering using contraceptive pills of the potential risk of depression as a side-effect of the medicine.